Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

June 6, 2011Union County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 6, 2011, 4:20 PM EDT for Union County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2011, 4:20 PM EDT (20:20 UTC)
Expired
Jun 6, 2011, 4:45 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA

County Union County, GA

The radar

The Greer radar (KGSP), 157 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WWUS82 KFFC 062020
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT MON JUN 6 2011

GAZ008-009-062045-
420 PM EDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN UNION AND TOWNS COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TRACK ROCK...MOVING SOUTH AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
UNION AND TOWNS COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BRASSTOWN BALD...BLAIRSVILLE...TRACK
ROCK...OWLTOWN...VOGEL STATE PARK...WOODS HOLE SHELTER...GOOCH
MOUNTAIN SHELTER...SUCHES AND GADDISTOWN. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3490 8376 3479 8381 3478 8383 3473 8383
      3473 8389 3474 8394 3471 8399 3468 8399
      3464 8405 3466 8407 3465 8410 3467 8413
      3496 8397
TIME...MOT...LOC 2020Z 021DEG 23KT 3484 8391

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 6, 3:53 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 6, 3:53 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT MON JUN 6 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL MEANDER FROM WEST OF THE FORECAST AREA
EARLY IN THE WEEK...TO OVER THE AREA MID-WEEK...TO EAST AND WEST OF
THE REGION LATE IN THE WEEK. A BROAD AREA OF LOW PRESSURE ALOFT WILL
DEVELOP ACROSS THE CENTRAL GULF TOWARD THE END OF THE WEEK...BUT
HAVE LITTLE INFLUENCE ON THE FORECAST AREA...AS HIGH PRESSURE ALOFT
RIDGES FROM TX ACROSS AL/GA INTO THE WESTERN ATLANTIC.
OVERALL...WELL ABOVE NORMAL TEMPERATURES AND ONLY ISOLD THUNDERSTORM
CHANCES OVER THE NEXT SEVEN DAYS.

19
&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
A LARGE SUBTROPICAL RIDGE REMAINS ACROSS THE SOUTHERN U.S. ONE
CENTER OF THE RIDGE WILL DRIFT BACK TOWARD THE SOUTHERN APPALACHIANS
BY MID-WEEK...THEN DRIFT INTO THE WESTERN ATLANTIC BY LATE WEEK.
ANOTHER CENTER OF THE UPPER RIDGE WILL REMAIN BACK OVER SOUTH TX.
MEANWHILE...A BROAD AREA OF WEAK LOW PRESSURE ALOFT WILL DEVELOP
ACROSS THE CENTRAL GULF...BUT REMAIN TRAPPED IN THAT REGION SOUTH OF
THE EXTENDED RIDGE OF HIGH PRESSURE FROM TX INTO THE WESTERN
ATLANTIC.

FOR THE IMMEDIATE SHORT TERM...MAIN FOCUS WILL BE ON WEAK SHORT WAVE
RIDING DOWN THE EAST SIDE OF UPPER RIDGE...WITH MAIN FOCUS...AS IT
HAS BEEN PAST WEEK OR SO...ACROSS NC/SC...INFRINGING ON EASTERN GA.
THE SHORT WAVE WILL THEN DRIFT WEST ALONG SOUTH SIDE OF UPPER RIDGE
THROUGH S GA AND TOWARD AL TUE. AIR MASS ACROSS SE GA VERY
UNSTABLE...WITH MODEL PROJECTED CAPES IN EXCESS OF 4000 J/KG THIS
AFTERNOON. WOULD EXPECT SCT TSRA TO DEVELOP IN THIS AREA LATER THIS
AFTERNOON...ESPECIALLY AS OUTFLOW FROM COASTAL GA/FL ACTIVITY WORKS
NE INTO THIS REGION. THE NE GA MOUNTAINS WILL PROVIDE ENHANCED
OROGRAPHIC LIFT AND INDEED WE ARE ALREADY SEEING ISOLD SHRA POP IN
THAT AREA. THUS...BEST FOCUS FOR AFTERNOON/EVENING CONVECTION SHOULD
BE ACROSS THE EASTERN 1/4 OF THE STATE...THEN TURNING WESTWARD
ACROSS SOUTH GA TOWARD EVENING. SLIGHTLY DRIER AIR WAS WORKING ITS
WAS SWWD INTO NC/WC GA...WHICH SHOULD LIMIT CONVECTIVE DEVELOPMENT
IN THOSE AREAS.

FOR TUE...THE UPPER RIDGE BUILDS ACROSS THE AREA FROM THE
NORTH...EFFECTIVELY SHUNTING ALL THREAT FOR THE CONVECTION WELL EAST
AND SOUTH OF THE AREA. CANNOT COMPLETELY RULE OUT ISOLD CONVECTION
IN THE NE MOUNTAINS FROM DIFFERENTIAL HEATING AND OROGRAPHIC
LIFT...BUT IT WOULD BE VERY ISOLD.  BY WED...THE UPPER HIGH DRIFTS
NE OF THE AREA. THE SOUTHERN PART OF THE CWA COMES UNDER THE
PERIPHERY OF THE BROAD UPPER LOW IN THE CENTRAL GULF. THIS SHOULD
ALLOW FOR AT LEAST ISOLD DIURNAL CONVECTION ACROSS THE CWA...WITH
BEST CHANCES SW PART OF THE CWA.

FOR TEMPS...A MAV/MET BLEND SHOULD BE THE BEST ROUTE. THE DRIER AIR
MASS ACROSS NC/WC GA SHOULD SUPPORT THE SLIGHTLY COOLER MAV MOS MIN
TEMPS. MAX TEMPS WILL CHANGE LITTLE THROUGH THE SHORT TERM. 850MB
TEMPS REMAIN AROUND +18C THE NEXT SEVERAL DAYS. THE HOTTEST +20C
TEMPS REMAIN NORTH OF THE CWA...ACROSS THE SOUTHERN APPALACHIANS AND
MID-ATLANTIC. MAX TEMPS WILL CONTINUE ABOUT 10 DEGREES ABOVE
NORMAL...BUT A GOOD BIT LESS THAN THE EXTREME HEAT OF LATE LAST WEEK.

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THROUGH MUCH OF THE LONG TERM...THE FFC CWA REMAINS TRAPPED BETWEEN
THE BROAD UPPER LOW ACROSS THE GULF AND THE WESTERLIES ENCROACHING
FROM THE NORTH. THE GFS SHOWS THE UPPER LOW SINKING FURTHER SOUTH
INTO THE GULF AWAY FROM THE CWA...WHILE THE ECMWF FOCUSES MORE ON
CONTINUING THE SEMI-TROPICAL UPPER LOW ACROSS THE EASTERN GULF/FL
REGION. EVENTUALLY...BOTH MODELS INDICATE THAT A TROUGH WILL DEVELOP
ALONG AND JUST OFF THE EAST COAST...ALLOWING A WEAK FRONT TO DRIFT
SOUTH THROUGH THE AREA EARLY NEXT WEEK. GFS WOULD INDICATE BETTER
CONVECTIVE CHANCES ACROSS N GA THAN WOULD THE ECMWF...BUT BOTH
MODELS INDICATE THAT DIURNAL CONVECTION SHOULD BE MORE NUMEROUS THAN
IN RECENT DAYS. MEX POPS OSCILLATE BETWEEN 20 AND 40 PERCENT THE
LAST SEVERAL RUNS. FOR NOW...SLIGHT CHC TO LOW CHC POPS WILL BE THE
MOST PRUDENT ROUTE UNTIL BETTER TIMING OF SUBTLE...MESOSCALE
FEATURES CAN BE DETERMINED. SUN STILL APPEARS TO OFFER THE BEST CHC
FOR CONVECTION AT THIS POINT. TEMPS WILL REMAIN AOA NORMAL VALUES
THROUGH THE PERIOD AS 850MB TEMPS HOVER AROUND +18C THROUGH MUCH OF
THE EXTENDED PERIOD. OVERALL...NO SIGNIFICANT CHANGES TO TEMPS OR
WEATHER PATTERNS EXPECTED.

19
&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ISOLATED
THUNDERSTORMS POSSIBLE THIS AFTERNOON...MAINLY ACROSS PORTIONS OF
EASTERN AND SOUTH GEORGIA...SO HAVE CONTINUED MENTION OF CB IN THE
MCN AND AHN TAF...BUT DUE TO THE VERY ISOLATED NATURE...HAVE NOT
INCLUDED IT ELSEWHERE. WINDS SHOULD REMAIN NE AT 6-9KTS...EXCEPT
AREAS NEAR AHN...MCN...AND CSG...WHERE WEAK BOUNDARY WILL ALLOW
FOR 10-12KTS WITH HIGHER GUSTS TO 20KTS THIS AFTERNOON. EXPECT SE
WINDS BY 12-14Z TUE...AT 8-10KTS. WITH ADDITIONAL MOISTURE IN THE
AREA TUESDAY MORNING...COULD SEE SOME SLIGHT VSBY
RESTRICTIONS...BUT STILL EXPECT P6SM AT THIS TIME.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

31
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  67  95  67 /  20  20   5   5
ATLANTA         93  69  92  71 /  20  10   5   5
BLAIRSVILLE     85  64  85  63 /  20  30  20  20
CARTERSVILLE    93  64  92  64 /  10  10   5   5
COLUMBUS        97  71  94  69 /  20  10  10  10
GAINESVILLE     91  69  91  68 /  20  20  10  10
MACON           96  67  91  66 /  20  20   5   5
ROME            95  65  93  63 /  10  10  10  10
PEACHTREE CITY  94  65  92  64 /  20  10   5   5
VIDALIA         96  71  92  71 /  30  30  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/31
Hazardous weather outlook, Jun 6, 11:28 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 AM EDT MON JUN 6 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1128 AM EDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
CENTRAL AND PARTS OF NORTH GEORGIA.

.SYNOPSIS...
HIGH PRESSURE CONTINUES TO DOMINATE ALOFT WHILE A WEAK SURFACE
TROUGH WAS SITUATED ACROSS CENTRAL GEORGIA. THIS SURFACE FEATURE
MAY PROVIDE ENOUGH SUPPORT TO ALLOW FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORMS THAT DEVELOP WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GUSTY WINDS AND
SMALL HAIL WILL BE POSSIBLE IN THE STRONGER STORMS. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE GENERALLY SOUTH AND EAST OF A
LINE FROM CARROLLTON TO ATLANTA TO BLAIRSVILLE FROM 2 PM TO 10 PM.

.DISCUSSION...
THE UPPER RIDGE THAT HAS BEEN THE DOMINATE WEATHER FACTOR THE PAST
FEW DAYS WILL WEAKEN SLIGHTLY TODAY AS AN UPPER LEVEL DISTURBANCE
SLIDES INTO THE CAROLINAS. IN ADDITION...A WEAK SURFACE BOUNDARY
WAS STRETCHED ACROSS CENTRAL GEORGIA. THESE TWO FACTORS...IN
ADDITION TO CAPE VALUES OF 2000-3000 J/KG...MAY PROVIDE ENOUGH
MOISTURE AND ENERGY FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING. IN GENERAL...ANY THUNDERSTORMS THAT DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...ALTHOUGH A FEW
COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 6, 4:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT MON JUN 6 2011

GAZ008-009-062045-
420 PM EDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN UNION AND TOWNS COUNTIES UNTIL 445 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TRACK ROCK...MOVING SOUTH AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
UNION AND TOWNS COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BRASSTOWN BALD...BLAIRSVILLE...TRACK
ROCK...OWLTOWN...VOGEL STATE PARK...WOODS HOLE SHELTER...GOOCH
MOUNTAIN SHELTER...SUCHES AND GADDISTOWN. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3490 8376 3479 8381 3478 8383 3473 8383
      3473 8389 3474 8394 3471 8399 3468 8399
      3464 8405 3466 8407 3465 8410 3467 8413
      3496 8397
TIME...MOT...LOC 2020Z 021DEG 23KT 3484 8391

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:37 PM EDTSevere Thunderstorm WarningFFCLumpkin, Union23 min
Jun 6, 4:59 PM EDTSevere Thunderstorm WarningFFCFannin, Lumpkin, Union46 min
Jun 6, 5:32 PM EDTSpecial Weather StatementFFCDawson28 min
Jun 6, 5:59 PM EDTSpecial Weather StatementFFCPickens31 min
Jun 6, 6:25 PM EDTSevere Thunderstorm WarningFFCCherokee, Pickens35 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.